Sick as a dog :-(

I'm on week 3 of Methotrexate and Hydroxychloroquine And I'm fed up of the constant sick feeling.

I'm guessing it's the Methotrexate?

In the last 3 weeks I've had 2 stomach bugs and a dreadful cold think I'd rather have the pain back than sitting on the bathroom floor being sick.

Today even though it's freezing I keep having to open windows to get fresh air as I feel so sick. My husband has just cooked a toasted sandwich and I've had to put the toaster machine outside the back foot as the smell was turning my stomach.

Do I stick it out? Does it get better? Or do these drugs just not suit me?

Any advice please greatfull x

14 Replies

  • I was the same feeling sick I was going of food some days I could've eat nothing I was on for 4 months it the end I rang the nurse I was under to tell her I not going to take them no more. So they put me on salazopyrin been on for 2 months with no side effects

  • Thank you I've left a message with the nurses to ring me back, I can't handle it any more it's just as bad as the pain.

    I thought once diagnosed Id get the drugs I needed to help me instead it's fixed one thing and given me something else.

  • I found the tablet form of Methotrexate hard to cope with, was never sick, but felt sick all the time. I now inject mine and have no side effects. Hope you find something that works for you! Good luck and take care

  • I've battled with side effects of methotrexate for a long time but refused to give up because it is an effective drug.Are you on injections or tablets? Less sickiness with injections. .Also are you taking 5mg folic acid every day except metho day? That should help reduce side effectstoo.I also drink lots of peppermint tea whichhelps.Have you asked about anti-sickness tablets?You may need a lower dose of metho and try adding another drug, you will need advice from your rheumy team on that one. Hope you can find a way forward, side effects like that are unbearable on top of alot of pain. Take care.

  • Hi Cat,

    Sorry to here that you are feeling so sick.

    I've been on MTX since September and after a gradual increase am on 20mg a week. I've not really had any trouble with the med but from day one decided to take it with porridge to line my stomach because I was afraid of the horror stories that some have experience with the med. I also avoid spicy food these days to keep my stomach settled - I don't know if that will help you or if you are unfortunately intolerant to the med.

    I hope things get better for you.


  • I understand how you feel, you're not unusual I'm afraid. It's a very effective drug for many but because of how it works it's a big hit to the system for some as folate levels drop with MTX being an antifolate. Some people find the side effects too much to tolerate but sometimes all it can take is an increase in folic acid to replace what is lost by the MTX. You don't say how much folic acid you were directed to take but it wasn't until I took my 5mg every day except the day I inject did I lose the nausea. That's another thing, in the main more people have side effects from tablets but we're started on tablets unfortunately & only if we can't tolerate the side effects generally are we offered to change to injections, if it's proven to work on our RD. Taking it subcutaneously it bypasses the stomach which also helps reduce the feeling of nausea. Mine has just been increased to 17.5mg after being on 15mg for 6 years so it definitely works for me & I could have given up in the early days until & was reassured & my Consultant increased my folic acid believe me! I would think your Rheumy would prefer to see if you start to tolerate it better (increase in folic acid or slight reduction in dose possibly) before withdrawing MTX, 3 weeks isn't long enough to see if there's a change in your inflammation levels from your blood test. Your Rheumy nurse should be able to help you but now it's the weekend you'll probably not get them til Monday. It's worth trying the old remedies, ginger, peppermint tea etc. to see it that helps ease the feeling until you get to speak to her.

  • I feel for you - it's the worst feeling. I've been there although mine only started after I'd been on it for about five months. I recall being fine on lower doses and then having a whole summer of feeling sick on tablets (17.5), getting a sick bug, getting an awful cold, getting a chesty cough and feeling sick constantly. I finally was switched to injections and had about six good months before it all started again. Came off it for 8 months (I'd had a really bad allergic reaction to Sulfa) - went back on Hydroxy with Prednisolone, bad allergic skin reaction to this drug too so quit after four months, back onto MTX injections for three more months and that was the end - sickness both ends for three days each week - way too much for me!

    However I am pretty sure now that it has sent my RA packing never to return (hopefully?). But two years of these side effects was a lot to bear at the time. I hope your rheumy nurse or consultant get back to you soon and let you know what they think you should do now. I'd rather have pain than sickness myself but it's early days for you and each of us has different things we can put up to try and drive RA back into it's hole.

    At the end of the day it's your rheumy you need to discuss this with. Txx

  • It's hard for us to tell whether you are reacting badly to the drugs, or whether it's a temporary thing as you get used to the drugs and it will go. So great that you've got a call in to your nurse. And of course it could just be that you picked up a type of gastroenteritis.... The drugs won't have affected your immune system after only a couple of weeks so could just be bad luck.

    I remember I felt awful for the first 9 weeks of taking MTX, and then the sickness & nausea slowly went. Hydroxy I had no problems with, but it took 3 months for me to get used to Sulpha which gave me a very lively stomach. So it can take a while for things to settle. But I was in so much pain from the the RA that I didn't want to throw in the towel on the drugs. And I'm glad I didn't as I'm fine now. But it is a very individual reaction so I just hope it goes very quickly for you.

  • I personally wouldn't put up with that.

    Are you taking folate with the MTX though? I believe that can help a bit with the nausea.

  • Hi,you could try an anti sickness tablet,that's what rheumatology gave me.i feel rubbish for 3+ days after taking methertrexate and have a couple of ok days then it's time to inject again. 😒 Hope you feel better soon x

  • 1mg folic acid daily or switch to an oral

  • This might be a little confusing to Cat111 as she's new to MTX Yikes2. It's more normal to be prescribed 5mg daily In the UK & I've always been prescribed this amount both here & in Spain so guess it's a recommendation across Europe. Not sure why it is 1 mg in the US do you know? :)

  • I hate to keep saying that Mayo Clinic told me so... but that's entirely true.

    In the USA, all carb foods (well almost all) have folic acid added to it for

    less birth defects. It's a complete balancing act..

    The B vitamins are so fussy.. if you do B12 shots, take it sublingually

    then you need to balance out the folic acid.. the doctor usually gives

    the ratio - that's usually when 2mg is prescribed.

    I am always amused at how differently medicines are treated and

    the amounts recommended... example..IN the USA, I called the

    manufacturer to find out if my biologics can be room temp to travel.

    I was told 'NO" and to keep it cool but others in the UK were told that

    it was fine to have it out of the refrigerator. I was told to keep it out

    on the counter one hour before injection, people in the UK were told

    at least a half hour.. that 's temp regulation to make the injection

    more comfortable. I will respect both sides of the pond but it's a little

    bit confusing.

  • Sorry Yikes, I wouldn't have asked the question of you if my memory had logged it! Yes, true, there are many variables between what our two continents authorities believe but as you say foodstuffs & diet will certainly form part of recommendations. I eat broccoli & brassicas in general quite a lot, all good sources of folate but I would think not enough to be my only intake because until my 5mg supplement was increased to 6 tablets a week I still suffered nausea.

    Do you think the differences in storing advice for medicines, biologics here in this case, is because of the US being so vast with such variations of temperature throughout the year & the UK being a small island in comparison with no real extremes in temperature wherever in the country we are? That's only thing I can think, except of course the drug companies covering their backs, we do live in a litigious society nowadays!

    When the site was being trialled last time I was one of the members who was asked to take part whilst HU were tweaking it before it went live so suggestions how it could be improved could be made from a user's pov & I suggested that it would be an idea to have some form of ID so we'd know where a member was based country-wise to try to avoid differing recommendations being given as had happened before. I was told that it wasn't possible due to some not wishing to divulge where they were in the world & HU though it best leaving the choice to the member whether to add it to their profile or not, which I respect but this was the reason I suggested it, what we've been discussing here. I agree it is confusing! ;)

You may also like...